NALOXONE SAVES LIVES !!
The Department of Health & Mental Hygiene of Maryland has authorized the DCTF to conduct an educational training program (Overdose Response Program ORP) using a core curriculum that includes information and training on:
- prescription and non-pharmaceutical opioids;
- how to recognize and respond to an opioid overdose;
- proper rescue breathing technique; and
- how to properly administer naloxone and care for the individual until emergency medical help arrives.
The training also stresses the importance of calling 911 for the person in distress and reporting the naloxone administration event to the Maryland Poison Center.
When available, free take-home overdose prevention kits that includes 2 doses of naloxone are dispensed at training sessions.
After completion of the training, participants will be issued a ORP Trainee Certificate. A statewide standing order is now in effect allowing pharmacists to dispense naloxone to ORP certificate holders without a prescription. Scroll down for a link that will have a list of pharmacies that carry naloxone.
Contact DCTF if interested in a training.
ANOTHER WAY TO GET NALOXONE:
Ask your doctor – Maryland law allows any healthcare provider who can prescribe drugs in Maryland (including physicians, physician assistants, nurse practitioners, dentists and others) to prescribe naloxone to their patients. Your healthcare provider can prescribe you naloxone if you are personally at risk for opioid overdose OR if you are likely to witness an overdose and be in a position to respond.
ADDITIONAL INFORMATION –
Naloxone, which is also referred to by a brand name of Narcan and Evzo,is a prescription medication that can safely and effectively reverses an opioid overdose.
Opioid is a class of drugs that includes heroin and prescription pain relievers like oxycodone OxyContin, Percocet, hydrocodone, Vicodin, Lortab, hydromorphone,Dilaudid, morphine, fentanyl and methadone.
Naloxone does NOT:
- Cause Addictions
- “Enable” someone’s drug use or addiction
- Give the user a “high”
- Have much potential to cause harm when administered appropriately, even if the person is not actually experiencing an opioid overdose.
Doctors, paramedics, and other healthcare providers have used it for decades.